Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 78, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 18, 2004, 12:40 PM CDT for Bourbon County, Kansas. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 12:40 PM CDT (17:40 UTC)
- Expired
- May 18, 2004, 2:00 PM CDT
- In force
- 80 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
464 WUUS53 KSGF 181740 SVRSGF KSC011-181900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1240 PM CDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOURBON COUNTY IN SOUTHEAST KANSAS. * UNTIL 200 PM CDT. * AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRONSON...OR ABOUT 10 MILES EAST OF LA HARPE...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES NORTH OF UNIONTOWN BY 100 PM CDT. 6 MILES NORTH OF REDFIELD BY 110 PM CDT. 6 MILES NORTH OF FORT SCOTT BY 135 PM CDT. THE TOWNS OF XENIA...MARMATON...DEVON...HARDING AND HAMMOND ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3803 9507 3780 9506 3779 9464 3803 9464 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:06 AM CDT, 9 hours 34 minutes earlier.
Area forecast discussion, May 18, 3:06 AM CDT, 9 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 306 AM CDT TUE MAY 18 2004 .DISCUSSION... NARROW MCS EXTENDS ACROSS SOUTHEAST NEBRASKA AND FAR NORTHWEST MISSOURI THIS MORNING ALONG 925 MB FRONT. 700 MB CAP AROUND 7 DEG C IS HOLDING FIRM AND SUPPRESSION ANY CONVECTION THAT ATTEMPTS TO DEVELOP OVER CENTRAL KANSAS. SURFACE BOUNDARY EXTENDS FROM NORTH CENTRAL KANSAS TO NORTH CENTRAL MO AND HAS MADE LITTLE SOUTHWARD MOVEMENT OVER THE PAST SEVERAL HOURS. MID 60S DEWPOINTS HAVE COMPLETELY OVERSPREAD THE ENTIRE FORECAST AREA. MAIN QUESTIONS FOR TODAY ARE WHEN AND WHERE CONVECTION WILL DEVELOP AND HOW INTENSE WILL THE DEVELOPING STORMS BE. ETA AND NGM SEEM TO HAVE INITIALIZED CAP STRENGTH AND POSITION OF SURFACE FRONT THE BEST SO WILL INCORPORATE THEIR GUIDANCE FOR TODAY AND WEDNESDAY. ETA EVENTUALLY PUSHES OUTFLOW BOUNDARY SOUTHWARD AS IT GENERATES A MESOHIGH OVER NORTH CENTRAL MISSOURI BY 18Z TODAY. APPROACHING DISTURBANCE (NOT BEING HANDLED WELL BY MODELS) WILL MOVE INTO THE REGION BY MID/LATE MORNING...AND SHOULD WEAKEN CAP SUFFICIENTLY NEAR OUTFLOW BOUNDARY TO GET DEEP CONVECTION GOING. AT THIS TIME POSITIVE FACTORS FOR STRONG CONVECTION ARE CAPES AROUND 2000 J/KG WITH LIS AROUND -5 AND 0-3 KM HELICITIES INCREASING TO AROUND 220 M2/S2 BY 00Z WED. LESS FAVORABLE FACTORS...AT LEAST FOR TORNADIC STORMS...ARE LCL HEIGHTS ABOVE 2000 FT AND WEAK SPEED SHEAR. DIRECTIONAL SHEAR REMAINS FAIRLY IMPRESSIVE. PLAN FOR POPS TODAY IS TO CARRY HIGHEST CHANCES OVER CENTRAL MISSOURI STARTING THIS MORNING...WITH LOWER CHANCES OVER SOUTHERN ZONES...AND ONSET HOLDING OFF UNTIL LATE MORNING OR EARLY AFTERNOON. WILL MENTION HAIL/DAMAGING WINDS IN HWO. TRENDS IN LCL HEIGHTS AND SPEED SHEAR WILL NEED TO BE MONITORED CLOSELY FOR TORNADO THREAT...WHICH LOOKS MINIMAL BASED ON CURRENT DATA. WILL ALSO MENTION HEAVY RAINFALL POTENTIAL OVER CENTRAL MO LATE TONIGHT...WHERE POTENTIAL MCS DEVELOPMENT COULD OCCUR AS LOW LEVEL JET INTERSECTS SURFACE BOUNDARY. WILL NEED TO LAG POPS INTO WEDNESDAY MAINLY OVER OUR NORTH AND EAST COUNTIES. THEREAFTER WILL GO WITH DRY FORECAST THROUGH THE SATURDAY AS REBUILDING CAP OVERSPREADS THE REGION AND UPPER RIDGE BUILDS OVERHEAD. DEEPENING LEE TROUGH LATE IN THE WEEK WILL KEEP GUSTY SOUTH TO SOUTHWEST WINDS AND GRADUALLY INCREASING TEMPERATURES IN THE FORECAST. WEAKENING CAP AND SURFACE TROUGH SETTING UP OVER THE AREA WILL BRING POPS AND COOLER TEMPERATURES INTO THE FORECAST FOR MONDAY AND TUESDAY. NOT MUCH DIFFERENCE IN MOS TEMP OUTPUT TODAY...AND LOOKS PRETTY MUCH IN LINE WITH GOING TEMP GRIDS. TERRY && .AVIATION... SO FAR EARLY THIS MORNING...ALL CONVECTION HAS BEEN FOCUSED WELL NORTH OF THE FORECAST AREA ACROSS SOUTHERN NEBRASKA AND FAR NORTHERN MISSOURI. THE STORMS DEVELOPED IN AN AREA OF GOOD ELEVATED MOISTURE CONVERGENCE...AS THE LOW LEVEL JET IMPINGED ON A BOUNDARY STRETCHING FROM CENTRAL KANSAS...THROUGH NORTHWEST MISSOURI...TO EASTERN IOWA. 07Z PROFILER WINDS ACROSS THE FORECAST AREA RANGED FROM 30 TO 40 KTS. WITH SURFACE WINDS 10KTS OR LESS...WIND SHEAR IS A CONCERN AND HAS BEEN INCLUDED IN THE CURRENT TAFS AND TWEBS THROUGH MID MORNING. SLOWED ONSET OF ANY THUNDERSTORM ACTIVITY TODAY IN THE KJLN AND KSGF TERMINALS...AS STORMS HAVE BEEN SLOW TO ORGANIZE ACROSS KANSAS. A SHORTWAVE PUSHING INTO THE HIGH PLAINS WILL TRACK EASTWARD TODAY...WITH SCATTERED CONVECTION EXPECTED TO DEVELOP ACROSS THE CENTRAL PLAINS THIS MORNING THEN SPREADING EAST INTO THE OZARKS REGION BY AFTERNOON. IN GENERAL...CONDITIONS ARE EXPECTED TO BE IN THE VFR RANGE...WITH CEILINGS DROPPING INTO THE 2000 TO 3000 FT RANGE FOR LOCATIONS WHICH RECEIVE THUNDERSTORMS THIS AFTERNOON. SAW && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, May 18, 12:23 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1223 PM CDT TUE MAY 18 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 1223 PM CDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS WITH WIND GUSTS UP TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND LOCALIZED MINOR FLOODING. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND THIS EVENING. DISCUSSION: REMNANTS OF A THUNDERSTORM COMPLEX WILL CONTINUE TO PUSH EAST SOUTHEAST ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON. THUNDERSTORMS WILL BE MAINTAINED WITH THE HELP OF A SOUTHWEST TO NORTHEAST ORIENTED LOW LEVEL JET AND UPPER LEVEL SHORTWAVE. IN ADDITION... OUTFLOW FROM THIS THUNDERSTORM COMPLEX MAY INITIATE ADDITIONAL THUNDERSTORMS OUT AHEAD OF THE MAIN THUNDERSTORM COMPLEX. SOME OF THESE STORMS MAY PRODUCE MARGINALLY SEVERE STORMS WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH. THE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL AND MAY DEVELOP SOME MINOR FLOODING WITH RAINFALL RATES OF AROUND AN INCH TO INCH AND A HALF PER HOUR. AS THE LOW LEVEL JET BECOMES MORE SOUTH TO NORTH ORIENTED TONIGHT...ANOTHER THUNDERSTORM COMPLEX MAY FORM ACROSS CENTRAL MISSOURI NORTH OF THE FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FEW STORMS WILL LINGER INTO WEDNESDAY MORNING. OTHERWISE DRY CONDITIONS ARE EXPECTED UNTIL SUNDAY AND MONDAY...WHEN ANOTHER ROUND OF STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW STORMS MAY BECOME SEVERE AND SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS. LINDENBERG
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.